Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS San Angelo, TX

March 6, 1998Crockett County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 6, 1998, 8:03 PM CST for Crockett County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1998, 8:03 PM CST (02:03 UTC)
Expired
Mar 6, 1998, 8:50 PM CST
In force
47 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 070203 RRA
SVRSJT
TXC105-070250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 PM CST FRI MAR 6 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...NORTHWESTERN CROCKETT COUNTY

AT 802 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE
THUNDERSTORM NEAR THE INTERSECTION OF HIGHWAYS 190 AND 349 MOVING
NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON@ THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 1:52 PM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Mar 6, 1:52 PM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CST FRI MAR 6 1998

SATELLITE SHOWING STRONG UPPER LEVEL TROUGH OVER WESTERN US
WITH SUBTROPICAL JET PUSHING EASTWARD INTO EAST TEXAS.  AT THE
SURFACE...WEAK COLD FRONT HAS PUSHED OFF THE TEXAS COAST...WITH
OVERRUNNING MOISTURE AND CLOUDS CONTINUING TO STREAM IN FROM
THE GULF INTO WEST CENTRAL TEXAS. MODELS IN GENERAL AGREEMENT THAT
THE UPPER TROUGH WILL CONTINUE TO PUSH EASTWARD TONIGHT AND
SATURDAY... WITH UPPER LOW REACHING THE TEXAS PANHANDLE BY TOMORROW
AFTERNOON. AT THE SURFACE...LOW STRENGTHENING OVER COLORADO WILL
ALSO PUSH SOUTHEASTWARD BRINGING A PACIFIC FRONT ACROSS WEST CENTRAL
TEXAS TOWARD MORNING. SOUTHEAST LOW LEVEL FLOW WILL CONTINUE
OVERNIGHT AHEAD OF THE BOUNDARY...KEEPING CLOUDS AND DRIZZLE OVER
THE AREA.  AS THE UPPER LOW AND FRONT APPROACH LATE TONIGHT...
THUNDERSTORMS SHOULD DEVELOP ALONG THE BOUNDARY AND PUSH EASTWARD
ACROSS THE AREA THROUGH TOMORROW MORNING.  WITH CAPES APPROACHING
1000 OVER EASTERN COUNTIES AND DECENT WIND SHEAR...MAY SEE A FEW
SEVERE STORMS IN THE MORNING.  WILL ALSO HAVE TO WATCH FOR HEAVY
RAINFALL...WITH LOCALIZED FLOODING POSSIBLE OVER BROWNWOOD AREA
WHICH SAW DECENT RAINS THIS MORNING.  CLOUDS SHOULD BEGIN TO CLEAR
OFF TOMORROW AFTERNOON BEHIND THE FRONT. TEMPERATURES TOMORROW
SHOULD BE A LITTLE WARMER THAN TODAY WITH THE SUN STARTING TO PEEK
THROUGH THE CLOUDS IN THE AFTERNOON.

ABI 046/065 65
JCT 050/070 55
SJT 048/066 53
08

In the hours before

Special weather statement, Mar 6, 2:22 PM CST, 5 hours 41 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-071415-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CST FRI MAR 6 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS TONIGHT...

A MOIST AND SLIGHTLY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON.  A STRONG UPPER LEVEL STORM SYSTEM
WILL APPROACH FROM THE WEST OVERNIGHT.  AS THE UPPER LEVEL STORM
MOVES IN...A PACIFIC FRONT WILL SWEEP EASTWARD ACROSS WEST
CENTRAL TEXAS TOWARD MORNING.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL LIKELY DEVELOP ALONG THE FRONT AS IT MOVES FROM WEST TO EAST
ACROSS THE AREA.  WITH ABUNDANT MOISTURE...MODERATE WIND SHEAR...
AND INCREASED INSTABILITY AS THE UPPER LEVEL LOW MOVES ACROSS...A
FEW STORMS COULD BECOME SEVERE.  THE BIGGEST THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.  HEAVY RAINFALL WILL
ALSO BE A THREAT...WITH ISOLATED FLOODING POSSIBLE MAINLY OVER THE
HEARTLAND WHERE SOIL MOISTURE IS HIGH FROM PREVIOUS RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE CENTRAL
TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:51 PM CSTSevere Thunderstorm WarningSJTCrockett94 min
Mar 6, 9:57 PM CSTSevere Thunderstorm WarningSJTIrion93 min
Mar 7, 1:00 AM CSTSevere Thunderstorm WarningSJTCrockett35 min
Mar 7, 2:44 AM CSTSevere Thunderstorm WarningSJTNolan46 min
Mar 7, 3:17 AM CSTSevere Thunderstorm WarningSJTTaylor48 min
Mar 7, 8:46 AM CSTSevere Thunderstorm WarningSJTSchleicher, Tom Green49 min
Mar 7, 12:53 PM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 7, 12:57 PM CSTSevere Thunderstorm WarningSJTCrockett63 min
Mar 7, 1:27 PM CSTSevere Thunderstorm WarningSJTConcho63 min
Mar 7, 1:53 PM CSTTornado WarningSJTSutton77 min
Mar 7, 2:14 PM CSTTornado WarningSJTTom Green61 min
Mar 7, 2:24 PM CSTSevere Thunderstorm WarningSJTConcho46 min
Mar 7, 2:42 PM CSTSevere Thunderstorm WarningSJTConcho58 min
Mar 7, 2:51 PM CSTSevere Thunderstorm WarningSJTKimble74 min
Mar 7, 3:20 PM CSTSevere Thunderstorm WarningSJTColeman, McCulloch60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.